Alert archive / Kansas / High Wind Warnings in 2019

High Wind Warning 1, NWS Dodge City, KS

March 9, 201910 counties in Kansas

NWS Dodge City, KS issued this high wind warning at Mar 9, 2019, 9:26 AM CST for 10 counties in Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 9, 2019, 9:26 AM CST (15:26 UTC)
Expired
Mar 9, 2019, 1:00 PM CST
In force
4 hr
Issued by
NWS Dodge City, KS

Counties Clark County, KS, Edwards County, KS, Finney County, KS, Ford County, KS, Gray County, KS, Hodgeman County, KS, Kiowa County, KS, Lane County, KS, Ness County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 25 km from the middle of the area, began a volume at 15:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 9, 10:44 AM CSTNON-TSTM WND GST 594 Nne Dodge City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 3.4 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1793 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

642 
WWUS73 KDDC 091526
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
926 AM CST Sat Mar 9 2019

KSZ043>045-063-064-077>080-088-091900-
/O.NEW.KDDC.HW.W.0001.190309T1526Z-190309T1900Z/
Scott-Lane-Ness-Finney-Hodgeman-Gray-Ford-Edwards-Kiowa-Clark-
Including the cities of Scott City, Scott State Lake, Dighton, 
Ness City, Garden City, Jetmore, Hanston, Cimarron, Montezuma, 
Dodge City, Kinsley, Lewis, Greensburg, Haviland, Ashland, 
and Minneola
926 AM CST Sat Mar 9 2019

...HIGH WIND WARNING IN EFFECT UNTIL 1 PM CST THIS AFTERNOON...

The National Weather Service in Dodge City has issued a High Wind
Warning, which is in effect until 1 PM CST this afternoon. 

* TIMING...Through 1 PM CST

* WINDS...Northwest winds around 60 mph

* IMPACTS...Hazardous traveling conditions

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
1 follow-up statement
716 
WWUS73 KDDC 091852
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
1252 PM CST Sat Mar 9 2019

KSZ043>045-063-064-077>080-088-092000-
/O.EXP.KDDC.HW.W.0001.000000T0000Z-190309T1900Z/
Scott-Lane-Ness-Finney-Hodgeman-Gray-Ford-Edwards-Kiowa-Clark-
Including the cities of Scott City, Scott State Lake, Dighton, 
Ness City, Garden City, Jetmore, Hanston, Cimarron, Montezuma, 
Dodge City, Kinsley, Lewis, Greensburg, Haviland, Ashland, 
and Minneola
1252 PM CST Sat Mar 9 2019

...HIGH WIND WARNING WILL EXPIRE AT 1 PM CST THIS AFTERNOON...

Winds have decreased slightly over the warned area. However, wind
gusts around 50 mph will be possible through mid afternoon. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this high wind warning went out at Mar 9, 4:28 AM CST, 4 hours 58 minutes earlier.

Area forecast discussion, Mar 9, 4:28 AM CST, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
428 AM CST Sat Mar 9 2019

...Updated Aviation...

.SHORT TERM...(Today and tonight)
Issued at 1236 AM CST Sat Mar 9 2019

A passing longwave trough and surface low pressure will move into
central Kansas by mid morning. The pressure gradient behind the
low will tighten and gusty west to northwest winds will be
expected through much of the day for southwest Kansas. Clouds
should also clear out as the system passes and some slight cold
air advection will affect mainly areas around I-70. Temperatures
today will be coldest around Hays and warmest near the Oklahoma
border.

Tonight at 1025mb high moves into western Kansas bringing colder
air and the winds will diminish. Lows will fall into the low to
mid 20s. A mid level shortwave with some modest moisture could
bring some mid to high level clouds in through the night.

.LONG TERM...(Sunday through Friday)
Issued at 154 AM CST Sat Mar 9 2019

The main highlight of the long term continues to be a slow moving
storm system that will bring soaking rains to the entire forecast
area for much of Tuesday into Wednesday.

Sunday we should have shallow cold air in place much of the day
keeping temperatures cooler with highs in the 40s.

Monday with an upper level ridge coming out before the main storm
system and residual cold air with the high pressure slowly moving
out it looks like any precipitation will hold off until the late
afternoon or evening. By the time the precipitation arrives we
should have enough day time heating and warm air advection for
mainly rain to come in Monday evening.

The main storm system will be a slow mover as on Tuesday the upper
low will be in the desert southwest with the first wave of energy
moving in from the south and west. MUCAPEs by the afternoon and
evening will be in the 500-750 J/kg range so some isolated storms
can't be ruled out with the rain. Tuesday night with good gulf
moisture in place along with the storm system turning into a
negative tilt trough we should see widespread rain with some
storms all across southwest Kansas where QPF totals could easily
be an inch in spots through the night.

Wednesday the trough moves through central Kansas. Both Euro and
GFS keep quite a bit of QPF through the day however it wouldn't
surprise me if some of this is affected by a dry slot coming in
from the southwest. By Wednesday night into Thursday morning cold
air starts to wrap in behind the low into northwest Kansas. At
this point if we have any snow will be determined if we can get
the wrap around moisture to stick around Thursday morning.

Afterwards as the low moves towards the Great Lakes another
unseasonably cold air mass will come into the central plains on
Friday where highs only in the 30s could be possible.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 426 AM CST Sat Mar 9 2019

Cloud ceilings will rise from 12-14Z at HYS. Winds will pick up
for all TAF sites from 13Z-00Z out of the west to northwest at
20-35 kts.  Winds should die down from 00Z on.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  56  24  48  27 /   0   0   0   0
GCK  54  21  45  25 /   0   0   0   0
EHA  60  26  49  28 /   0   0   0   0
LBL  60  25  49  29 /   0   0   0   0
HYS  46  22  44  23 /  10   0   0   0
P28  59  28  50  31 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 6 AM CST early this morning for KSZ030-
031-046.

&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Tatro
Hazardous weather outlook, Mar 9, 2:21 AM CST, 7 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
221 AM CST Sat Mar 9 2019

KSZ030-031-043>046-061>066-074>081-084>090-100830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
221 AM CST Sat Mar 9 2019 /121 AM MST Sat Mar 9 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Winds will gust out of the west to northwest
at 25-40 mph from the late morning through
the afternoon.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Elevated risk
* Fire weather: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

A slow moving storm system is still on track to
produce rain across much of southwest Kansas from
Tuesday into Wednesday.  Rainfall values could be
as high as 1-2 inches in many locations.

Days 2-7 Hazards
----------------
* Sunday
  No hazards.

* Monday
  No hazards.

* Tuesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Elevated risk

* Thursday
  - Non thunderstorm wind: Limited risk

* Friday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Mar 9, 9:26 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
926 AM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     NON-TSTM WND GST 3 NW FT. DODGE          37.76N 99.97W
03/09/2019  M59 MPH          FORD               KS   ASOS

&&

MR

Nearby

High Wind Warnings in Kansas, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.